MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII PS HI FLEX ISRT SZ 5-6 18; PROSTHESIS,KNEE,PATELLOFEMOROTIBIAL,SEMICONSTRAINED,CEMENTED,POLYMERMETALPOLYMER

SMITH & NEPHEW, INC. GII PS HI FLEX ISRT SZ 5-6 18; PROSTHESIS,KNEE,PATELLOFEMOROTIBIAL,SEMICONSTRAINED,CEMENTED,POLYMERMETALPOLYMER
Model Number 71421519
Medical Device Problem Code Naturally Worn (2988)
Health Effect - Clinical Codes Failure of Implant (1924); Metal Related Pathology (4530)
Date of Event 11/09/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, after a left tka surgery had been performed on (b)(6) 2014, the patient reported ongoing pain.Patient was sent for a bone scan that showed an area of concern medially under the tibial baseplate.This adverse event was addressed by a revision surgery on (b)(6) 2021, in which it was found that the tissues had the typical appearance of metallosis, with inflamed synovium and fluid collection.Tissue samples and retrieved implants were sent for pathology testing.Visual inspection of implants showed wear on the posterior side of the gii ps hi flex isrt sz 5-6 18.Nil wear was visible to gii nonporous p/s fem sz 6 lt nor gns ii cmt tib size 6 left.The condition of the patient is unknown.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.The pictures provided were reviewed and could not confirm the stated failure mode.The clinical/medical investigation concluded that, based on the documentation provided, the root cause of the reported pain and 1st revision could not be definitively concluded; it was not reported in the information if there were findings consistent with loosening of the tibial component.The 6 months between symptom onset and revision could have been a contributing factor to the severity of the symptoms and intra-operative findings of ¿inflamed synovium and fluid collection¿.Reportedly, there was ¿nil¿ wear visually to the femoral or tibial components.No pathology results were available and based on the documentation provided, a diagnosis of ¿metallosis¿ could not be confirmed.The assessed patient impact was the ps insert post wear and 1st revision secondary to pain and concerning ct findings.Further patient impact could not be assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as overuse or excessive pressure on the joint, injury, infection and/or patient condition.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GII PS HI FLEX ISRT SZ 5-6 18
Common Device Name
PROSTHESIS,KNEE,PATELLOFEMOROTIBIAL,SEMICONSTRAINED,CEMENTED,POLYMERMETALPOLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12875261
Report Number1020279-2021-08402
Device Sequence Number19993250
Product Code JWH
UDI-Device Identifier03596010493835
UDI-Public03596010493835
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K032295
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71421519
Device Catalogue Number71421519
Device Lot Number07AT05680
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/09/2021
Supplement Date Received by Manufacturer02/25/2022
Initial Report FDA Received Date11/25/2021
Supplement Report FDA Received Date02/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient Age71 YR
Patient SexMale